Ambien Linked to 'Sleep Eating'
Rare Cases of Unconscious Eating and Cooking Seen in Patients Using Sleeping Pill
WebMD News Archive
Manufacturer's Perspective continued...
"Sanofi-Aventis is committed to patient safety and treats matters of patient safety with the highest degree of importance," the email states. "Rare adverse events of sleepwalking have been reported with patients treated with Ambien, and it is included in the US prescribing information as a possible rare event. It is important to emphasize that although sleepwalking may occur during treatment with Ambien, it may not necessarily be caused by it. When taken as prescribed, Ambien is a safe and effective treatment for insomnia. The safety and efficacy of zolpidem, the active ingredient in Ambien, has been supported by 17 years of real-world use."
Sanofi-Aventis stresses that it is important to take Ambien only as directed. Those directions clearly state that the drug should not be used after drinking alcoholic beverages. They also state that patients should only take the drug immediately before getting into bed for a full night's sleep.
Alattar agrees that it's very important to follow dosing directions when taking any "hypnotic medication" -- what doctors call sleeping pills.
"These medications can kick in very quickly. It is almost like being drunk," Alattar tells WebMD. "And this is especially true for the elderly. So we say please, take your hypnotic only when physically going to bed."
Doctors, Patients Alerted
Silber says it's important for doctors to know that sleep eating and other odd behaviors are possible side effects of Ambien.
"I have had many patients, when they told their doctors they were sleep eating, their doctors told them it was impossible," he says. "So we have to educate doctors as well as patients."
Alattar says she always asks patients to keep a diary of unusual side effects when they first start taking Ambien or other sleeping pills.
"And if an episode of sleepwalking or sleep-related eating happens, patients have to report it," she says. "Because a very small proportion of the population might have this side effect. You just have to warn the patient about this."
Additional reporting by Laurie Barclay, MD